Purchase this article with an account.
J.-H. Lee, S.-Y. Lee, K.-E. Han; Rebound Phenomenon After Intravitreal Bevacizumab Injection in Diabetic Retinopathy, Retinal Vein Occlusion and Age-Related Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2008;49(13):4714. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the rebound increase of central macular thickness(CMT) in optical coherence tomography(OCT) who had responded to intravitreal bevacizumab injection, but aggravated with excessive increase of CMT over that of baseline.
A retrospective chart review was performed the patients with diabetic retinopathy(DMR), retinal vein occlusion(RVO) and age-related macular degeneration(AMD) who had received injection of intravitreal bevacizumab between January 2007 and November 2007. Patients were included into the study if there was at least 1 month of follow-up. And patients who had received combined treatment of phacoemulsification or vitrectomy at time of injection were excluded. After injection, patients were followed-up 4 weeks interval. Visual acuity(logMAR), fundus examination and OCT were recorded at time of injection and at subsequent follow up visits.
Ninety four eyes of 92 patients (58 males, 34 females) with mean age 60.4 of years (range 21-88 years) were included in this study. Seven eyes(7.4%) of 94 eyes with DMR(n=2), AMD(n=3) and RVO(n=2) exhibited rebound increase of CMT after a period of CMT decreased. Duration from intravitreal injection to the rebound phenomenon appeared was mean 10 weeks(range 2weeks - 9months). Mean height of increased CMT over baseline was 48.7µm(range 25-92µm). In six patients, improvement of CMT was observed after additional injection, combined treatment with photodynamic therapy or grid laser. However, in one DMR patient who had undergone cataract operation with additional injection, CMT has became worsened.
There were rebound CMT increase in OCT after intravitreal bevacizumab injection for the treatment DMR, RVO and AMD. This may be related to increase of VEGF receptors due to block of VEGF pathway. Regular follow up and another adjuvant therapies would be necessary for the patients who had shown rebound phenomenon.
This PDF is available to Subscribers Only